• Newsletters
  • Facebook
  • Twitter
°
Monday, August 21, 2017
View complete forecast
News-Sentinel.com Your Town. Your Voice.

Carfentanil new worry for first-responders

Copyright 2014 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.The Associated Press
Thursday, May 11, 2017 01:44 pm

The Indiana Department of Homeland Security is reporting a new and deadly opiate mixture has crossed state lines, resulting in an overdose in central Indiana.

Gray Death, a mixture of heroin, fentanyl, carfentanil and other synthetic opiods, has resulted in the warning from other agencies, such as State of Indiana Emergency Medical Services, the state fire marshal, Indiana State Department of Health and the Indiana State Police.

A persistent increase in opioid overdoses tied to the synthetic drug carfentanil have been seen around the country, prompting concern.

Carfentanil, which is used as a tranquilizing agent for elephants and other large mammals, is 10,000 times more potent than morphine and 100 times more potent than fentanyl. It is often mixed in with other drugs such as cocaine or crystal meth — and often drug users have no idea their drugs have been tainted.

Carfentanil and other fentanyl-related compounds are a serious danger to public safety, first responder, medical, treatment, and laboratory personnel. These substances can come in several forms, including powder, blotter paper, tablets, and spray. The substance can be absorbed through the skin or accidental inhalation of airborne powder.

When responding to an overdose, response personnel should remember the following best practices:

• Wear gloves and masks when responding to any situation where carfentanil or fentanyl is suspected. If possible, cover as much of the skin as possible when responding to a potential overdose situation.

• Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness or profound exhaustion, disorientation, sedation, pinpoint pupils and clammy skin. The onset of these symptoms may occur within minutes of exposure.

• Seek immediate medical attention. Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to seek medical attention immediately. Any needle stick should be medically evaluated as soon as possible.

• Do not touch any potential drug materials or paraphernalia. Carfentanil can be absorbed through the skin or accidental inhalation of airborne powder. Avoid coming into contact with needles, bags or other paraphernalia. Do not come into contact or disturb any powder that may be in the area.

Comments

News-Sentinel.com reserves the right to remove any content appearing on its website. Our policy will be to remove postings that constitute profanity, obscenity, libel, spam, invasion of privacy, impersonation of another, or attacks on racial, ethnic or other groups. For more information, see our user rules page.
comments powered by Disqus